Q. The pain and trauma of erectile dysfunction in a loving relationship cannot be underestimated. I am a mature woman in a relationship with a man I adore who has ED. A blood pressure medication chemically castrated him first. When he stopped taking it, he was finally able to get intermittent erections, but the ED was still there, just not quite as bad.

He was also on a high dose of simvastatin for cholesterol. He stopped taking it after I found out about its devastating effects on men. He’s been off it for several days and last night we both noticed a real difference!

My advice for women in my situation is to try to keep the love and sexiness in your life. It may take much more time to turn your man on. Make sure there is no anxiety or stress over sexual performance and keep love and affection alive.

A. The connection between statin therapy and erectile dysfunction has been controversial ever since Italian clinical researchers reported ED and lower testosterone in patients taking statins (Journal of Sexual Medicine, April 2010). Scientists have just confirmed in laboratory studies that statins inhibit testosterone production (Reproductive Toxicology, online Jan. 21, 2014). It seems that this might contribute to ED, especially in older men.

Here are some other stories from men on statins:

“I have been on Crestor for several years and mentally have sex drive, but can’t maintain an erection. I can understand not being able to have sex when I’m 95, but not at 65.” T.H.


“I was on 20mg of atorvastatin for over a year. My sex drive was at an all time low and I did not have a full erection after taking it. I was also feeling tired.

“My doctor, who put me on the 20mg, suggested I have my testosterone tested, which was below a normal level, but not much. He recommended a specialist who paid no attention to the fact that prostate cancer ran in my family. Without checking my prostate gland he only looked at my PSA which was 2.3. He placed me on the lowest level of Androgel. Carefully, I followed the instructions and noticed after a month my sex drive and erection were back…like being in my 20s again. I was able to workout and do my chores without feeling rundown.

“After being on the Androgel for three months, my PSA was elevated to 5.8. At that point I scheduled an appointment with a urologist who does surgery for sampling my prostate gland. He stopped the Androgel immediately. Twelve drill samples later, the doctor told me I had no cancer in 11 samples, but one was atypical which meant I needed to be re-tested 6 months later.

“Meanwhile my younger brother was placed on hospice with stage 4 prostate cancer. Two weeks after he passed, I went in for another biopsy and had 15 samples taken. They turned out negative, to my relief.
“My wife had read about statins and the problems associated with them and I instructed my doctor to prescribe 10mg which put everything back to normal. Lesson learned. Find the cause of the problem without having doctors prescribe medicines that are not needed.” R.W.


“I was put on atorvastatin. I have been on it for about 3 years now. I am a 61 year old male. Consider myself in good shape. Run and exercise approximately 3 times a week. My [cholesterol] levels were on the high side but not extreme. Doc said since I am pushing 60 that the statistics say I should go on statins. Cholesterol dropped to almost 1/2.

“I used to run around 3 – 5 miles a couple of times a week but slowly I couldn’t get my breath. I would start wheezing after about 2 minutes into the run and could not continue. Then just regular working around the house would start bothering me. Doctor said I have asthma induced by exercise. Then he said I have full fledged asthma and put me on puffers and steroids.

“Slowly but surely my sex drive went down hill and standing at attention was few and far between.

“Lately there are spots on my skin where there is no pigment anymore. Doctor says it is Vetiligo. Same thing Michael Jackson had where he was turning white. I went cold turkey and stopped taking atorvastatin.

“Five days later I woke my wife up in the middle of the night and wanted to reintroduce intimacy. She declined however. Seven days later went for a hard bike ride and there was no wheezing. I am going to an acupuncturist right now to see if he can get my kidneys, liver, and other internal organs working together again. Think it is working.” W.L.


“Among the many side effects I experienced while on statins was decreased libido. As things happen gradually, I hadn’t fully taken note of how normal night time erections had virtually ceased. I put off my lack of sexual interest to getting older. My wife felt I wasn’t as interested in her anymore.

“During the first week after I had stopped the statin, I had a sexual awakening like I was a teenager again. I didn’t realize how far I had deteriorated until my libido came roaring back. Normal night time erections while sleeping returned. I also found myself inclined to stretching my muscles again as I woke up and got out of bed. I hadn’t noticed that I had lost the urge to do that.

“Part of the danger of statin drugs is that most symptoms come on gradually, as opposed say to some extreme alergic reaction. I think this is part of why statins are misinterpreted as being so safe, and statin damage sufferers are not fully documented.” J.M.


Many, if not most, people do not experience sexual side effects from statins, at least that seems to be the collected medical wisdom. Erectile dysfunction and lowered libido are considered rare complications of statins and there are few studies that contradict that belief. We wish there were better research regarding this important issue. We suspect that J.M’s comments above are on target, but without good data we are only guessing.

We strongly recommend medical supervision for discontinuing any prescribed medication such as simvastatin or a blood pressure pill. For the woman who asked the original question, we applaud your suggestion. Your advice for partners is on target.

Share your own story below either positive or negative. Others will benefit from your experience.

Join Over 54,000 Subscribers at The People's Pharmacy

Each week we send two free email newsletters with breaking health news, prescription drug information, home remedies and a preview of our award-winning radio show. Join our mailing list and get the information you need to make confident choices about your health.

  1. edclinicrefills
    USA
    Reply

    In our Case studies, we found medicines like Statins can cause a little to big problems with erectile dysfunction. So I may agree to the post written above, many of our patients who have stopped taking these medicines can now have good, and even back-to-normal erections again.

  2. John
    Reply

    I am 67 years old. I started taking atorvastatin (generic lipitor) after my cardiologist recommended I switch from pravastatin which I had taken for 5 months without any problems. Both drugs were taken in doses of 80 mg daily. Within a week after starting atorvastatin, I started to feel numbness in my penis. Soon I was unable to get a full erection nor to feel any pleasure in ejaculation. I consulted 3 different doctors about this problem, none of whom could offer any reasons for it, except aging and clogging of blood vessels. After 4 months of this, I stopped taking atorvastatin because I had shown high levels of liver enzymes in 2 blood tests. Within a week of stopping, feeling returned to my penis and I was again able to experience erections and sexual pleasure. My cardiologist said that she had never heard of this reaction. I told her to check the internet. It is an “unofficial” side effect.

  3. John P.
    Reply

    Erectile dysfunction is no laughing matter. I struggle with it daily and wish they would find a cure =( Utah

  4. SW
    Reply

    Statins certainly contributed to my ED. I started taking statins (simvastatin) and over the course the next year is started getting ED and it just got worse. I started doing research and found that statins reduce cholesterol but cholesterol is something your body uses to produce testosterone and other hormones. I then stopped taking statins and my ED didn’t go away. I had my testosterone tested and it was way low so now I take bioidentical hormones (testosterone and progesterone) and I’m much better now. Interestingly enough once we started having sex again and got to three times a week both my wife and my cholesterol levels came down 50 points each – naturally without taking statins. Also the more important measure of cholesterol is actually = (total cholesterol/HDL) less than 5.0 is OK. Mine is fine. Total cholesterol alone is not a good indicator of a problem.

  5. MJW
    Reply

    I stopped taking Crestor for about 5 weeks. Made no difference in my ED.

What Do You Think?

Share your thoughts with others, but be mindful of protecting your own and others' privacy. Not all comments will be posted. Advice from web visitors is not a substitute for medical attention. Do not stop any medicine without checking with the prescriber. In posting a comment, you agree to our commenting policy and website terms and conditions.